New Mexico, 2012

Drought in New Mexico, July 1 to 31, 2012

July 1 to 31, 2012 · NWS ABQ · 29 events in 29 counties and zones

Areas in portions of central and western New Mexico received spotty near, to above normal precipitation for the month of July, with continued below normal values recorded in the eastern half of the state. Even though some areas received above normal values for the month, the multi-month/multi-year deficit was still too great to overcome.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Areas in portions of central and western New Mexico received spotty near, to above normal precipitation for the month of July, with continued below normal values recorded in the eastern half of the state. Even though some areas received above normal values for the month, the multi-month/multi-year deficit was still too great to overcome.

The areal coverage of severe (D2) continued across most of the state. Extreme (D3) drought conditions continue to persist over a significant portion of the eastern plains with some additional development in the northeast corner of the state as well as in northwestern New Mexico to include the Chuska mountains and portions of the Northwest Plateau. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 30, 10:43 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1143 PM MDT SAT JUN 30 2012

.AVIATION...
06Z TAF CYCLE
CONVECTION HAS WANED TO MAINLY ISOLD IN THE SOUTHEAST PLAINS AND
EAST WIND ALONG RGV FOOTHILLS HAS DIMINISHED. EXPECT CONVECTION TO
IGNITE AGAIN BY LATE SUNDAY MORNING OVER THE HIGHER TERRAIN THEN
DRIFT INTO RGV AS UPPER HIGH CENTER FORECAST TO BE CENTERED NW OF
KABQ.

&&

.PREV DISCUSSION...522 PM MDT SAT JUN 30 2012...
.AVIATION...
00Z TAF CYCLE
HIGH BASED SHOWERS AND STORMS WILL PERSIST OVER CENTRAL AND
WESTERN NEW MEXICO THROUGH SUNSET BEFORE DIMINISHING. LINE OF
SHOWERS AND STORMS EXTENDING ACROSS THE EASTERN PLAINS AT 23Z
TO TRACK SOUTH. MAIN IMPACT WILL BE WIND GUSTS TO AROUND 50 KTS.
EAST WINDS THROUGH CANYONS INTO THE RIO GRANDE VALLEY FROM
KONM TO KSAF AREA THROUGH 06Z MAY GUST TO AROUND 35KT.

.PREV DISCUSSION...300 PM MDT SAT JUN 30 2012...
A SLIGHTLY EARLY AND MUCH ANTICIPATED START TO THE SUMMER MONSOON
IS EXPECTED BY MID WEEK AS A POTENT EASTERLY WAVE TRACKS WESTWARD
THROUGH NORTHERN MEXICO THEN NORTHWARD THROUGH ARIZONA. THE
DESSICATING 500 MB HIGH THAT HAS BEEN PARKED OVER SOUTHWEST NEW
MEXICO THE PAST FEW DAYS WILL SHIFT NORTHEASTWARD TOWARD THE
NORTHERN MOUNTAINS ON SUNDAY ALLOWING LOW LEVEL RETURN FLOW TO
DEVELOP OUT OF THE SOUTH. THIS WILL USHER NOTICEABLY MOISTER AIR
INTO NEW MEXICO WITH AN UPTICK IN WETTING SHOWER AND THUNDERTORM
COVERAGE EACH DAY SUNDAY THROUGH WEDNESDAY...MAINLY FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN WESTWARD. A PERSISTENT LEE
SURFACE TROUGH AND HIGHER PRESSURE ALOFT EAST OF NEW MEXICO SHOULD
KEEP THE AREA ALONG AND EAST OF A LINE FROM ROSWELL TO TUCUMCARI
DRY. MODELS AGREE ON PRECIPITABLE WATER VALUES APPROACHING 1
INCH ACROSS ALL BUT THE NORTHWEST CORNER AS EARLY AS LATE SUNDAY
OR MONDAY. ALONG WITH THE MOISTURE WILL COME MINOR FLOODING
PROBLEMS IN CENTRAL AND WESTERN AREAS...AND THE POTENTIAL FOR
FLASH FLOODING WITHIN AND BELOW RECENTLY BURNED FORESTS.

THE REMNANTS OF THE EASTERLY WAVE WILL PUSH NORTHWWARD THROUGH UT
THURSDAY...BUT THE 500 MB HIGH PRESSURE SYSTEM IS EXPECTED TO
REMAIN CENTERED OVER KS FOR THE REMAINDER OF THE WORK WEEK. OVER
THE COMING WEEKEND...MODELS SUGGEST THE UPPER HIGH MAY SHIFT
WESTWARD OVER EASTERN CO. HOWEVER...THIS WILL BE FAR ENOUGH NORTH
TO KEEP MOISTURE IN PLACE OVER CENTRAL AND WESTERN NM WITH DAILY
ROUNDS OF SCATTERED TO ISOLATED...AND WETTING...SHOWERS AND
THUNDERSTORMS.

TEMPERATURE-WISE...HIGHS WILL TREND GRADUALLY DOWNWARD SUNDAY
THROUGH MID WEEK. READINGS WILL REMAIN ABOVE NORMAL UNTIL
WEDNESDAY WHEN CLOUDS AND PRECIPITATION WILL HOLD HIGHS TO NEAR
AND BELOW NORMAL FOR THE REMAINDER OF THE WEEK.

.FIRE WEATHER...
UPPER LEVEL HIGH CENTER OVER WEST CENTRAL NEW MEXICO TODAY.
ANOTHER ROUND OF HIGH BASED THUNDERSTORMS HAVE DEVELOPED...MAINLY
OVER AND NEAR THE SOUTHWEST AND CENTRAL MOUNTAINS AND NORTHEAST.
THE BEST CHANCES FOR STORMS TO GENERATE ISOLATED WETTING RAIN WILL
BE FROM THE SANGRE DE CRISTOS SOUTH THROUGH THE CENTRAL MOUNTAIN
CHAIN AND THE NORTHEAST WHERE BEST LOW LEVEL MOISTURE EXISTS.
ISOLATED WETTING RAINS ARE ALSO POSSIBLE OVER THE GILA.

SIMILAR CONDITIONS ARE EXPECTED SUNDAY AS THE HIGH CENTER MOVES JUST
A LITTLE NORTHEAST. BETTER CHANCES FOR ISOLATED THUNDER DEVELOPING
OVER THE CHUSKAS AND NW PLATEAU ARE EXPECTED SUNDAY AS SOUTHERLY
UPPER LEVEL FLOW INCREASES AND BRINGS UP MORE IN THE WAY OF MID
LEVEL MOISTURE THERE.

BY MONDAY THE HIGH WILL BE NEAR THE COLORADO BORDER. SOME BETTER
MOISTURE MAY CREEP NORTH INTO SOUTH CENTRAL AND SOUTHWEST NEW
MEXICO...ALLOWING FOR AN INCREASING CHANCE FOR SOME WETTING RAIN.
THIS COULD IMPACT THE LITTLE BEAR AND ESPECIALLY WHITEWATER BALDY
BURN SCARS.

THE HIGH CENTER WILL CONTINUE TO SHIFT NORTHEAST TUESDAY AND
WEDNESDAY...OPENING THE DOOR FOR MORE GULF MOISTURE TO MOVE INTO
CENTRAL AND WRN NM. SCATTERED WET THUNDERSTORMS ARE EXPECTED TUESDAY
AFTERNOON AND EVENING OVER THE WEST WITH WIDESPREAD WETTING RAINS
FROM THUNDERSTORMS OVER THE WESTERN MOUNTAINS FROM WEDNESDAY ON...
WHERE A SUB-TROPICAL EASTERLY WAVE WILL COMBINE WITH GULF OF MEXICO
MOISTURE. LOCALIZED FLASH FLOODING WILL BE A HUGE CONCERN WEDNESDAY
THROUGH AT LEAST THE END OF NEXT WEEK...ESPECIALLY FOR THE BURN SCAR
OF THE WHITEWATER BALDY FIRE.

HIGH TEMPERATURES WILL GRADUALLY LOWER AND RELATIVE HUMIDITIES
INCREASE OVER THE UPCOMING WEEK. NIGHTTIME RH RECOVERIES WILL
BECOME GOOD TO EXCELLENT EVERYWHERE BY MIDWEEK. NO BIG VENTILATION
CONCERNS.

CHJ

.AVIATION...
18Z TAF CYCLE
UPPER LEVEL HIGH CENTER WILL BE NEAR KABQ BY THIS AFTERNOON.
EXPECT ISOLD TO SCT -TSRA/-SHRA THROUGH 04Z. BEST CHANCES FOR
-TSRA WILL BE AT KLVS THROUGH 21Z. CARRYING VICINITY FOR
KSAF...KABQ AND KTCC FOR A FEW HOURS LATER THIS AFTERNOON AND
EARLY EVENING. DRY...HIGH BASED STORMS ARE EXPECTED WEST OF THE
CENTRAL MOUNTAIN CHAIN WITH STRONG MICROBURST WINDS TO 50 KTS A
POSSIBILITY. NEAR RECORD TO RECORD HIGH TEMPERATURES MAY ONCE
AGAIN POSE DENSITY ALTITUDE ISSUES THIS AFTERNOON AND EARLY
EVENING. ISOLD SHOWERS AND STORMS WILL CONTINUE TO MOVE SOUTH AND
SOUTHEAST OVER THE ERN PLAINS LATE THIS EVENING... POSSIBLY
IMPACTING KROW OVERNIGHT.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 30, 4:19 AM MST, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
519 AM MDT SAT JUN 30 2012

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
519 AM MDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCAL GUSTS TO 50 MPH...BRIEF DOWNPOURS...AND REDUCED VISIBILITIES
IN HEAVIER SHOWERS AND BLOWING DUST WILL DEVELOP THIS AFTERNOON IN
ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCAL GUSTS TO 50 MPH...BRIEF DOWNPOURS...AND REDUCED VISIBILITIES
IN HEAVIER SHOWERS AND BLOWING DUST WILL DEVELOP EACH AFTERNOON IN
THUNDERSTORMS. THUNDERSTORM COVERAGE AND INTENSITY WILL INCREASE
STEADILY FROM INDEPENDENCE DAY THROUGH FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

In the hours before

Local storm report, Jun 30, 11:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1240 AM MDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     6 SW BONITO LAKE        33.39N 105.81W
06/30/2012  M58 MPH          LINCOLN            NM   PARK/FOREST SRVC

            IRAWS 13.

&&

EVENT NUMBER ABQ1201257

SHY

Event by event

29 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, West Central Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Southwest Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

Drought, San Francisco River Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Lower Rio Grande Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391580, 391582, 391584, 391586, 391588, 391589, 391590, 391592, 391593, 391595, 391596, 391597, 391598, 391600, 391601, 391602, 391604, 391605, 391606, 391607, 391608, 391609, 391610, 391611, 391612, 391613, 391615, 391616, 391617.